Updated 23 June 2014

Testosterone products may cause blood clots

The FDA now requires that all US testosterone products should carry a warning about the risk of blood clots.


The US Food and Drug Administration said all testosterone products on the market should include in their labels a general warning about the risk of blood clots in veins.

The regulator cited post-market reports of such clots for the warning.

The FDA said that while testosterone products already carry a warning about the risk of clots related to a condition that sometimes occurs with testosterone treatment, the latest reports of clots were unrelated to that condition, called polycythemia.

Risk of stroke and heart attack

Polycythemia refers to an abnormal increase in the number of red blood cells that sometimes occurs with testosterone treatment.

Testosterone products are also at the center of an FDA investigation, which is looking at the risk of stroke, heart attack and death in men taking these drugs.

The FDA said the new warning was not related to the ongoing investigation.

Testosterone treatments are approved for use by men who lack or have low testosterone in conjunction with an associated medical condition, such as a genetic failure of the testicles to produce testosterone. Symptoms can include loss of libido, depression, decreased muscle mass and fatigue.

Products on the market or about to be launched include AbbVie Inc's AndroGel, Endo International Plc's Aveed and Trimel Pharmaceuticals Corp's Natesto.

Read more:
Symptoms of a blood clot
Men and testosterone
Testosterone gel beneficial




Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Live healthier

Exercise benefits for seniors »

Working out in the concrete jungle Even a little exercise may help prevent dementia Here’s an unexpected way to boost your memory: running

Seniors who exercise recover more quickly from injury or illness

When sedentary older adults got into an exercise routine, it curbed their risk of suffering a disabling injury or illness and helped them recover if anything did happen to them.